New Mexico, 2022

Drought in New Mexico, February 1 to 28, 2022

February 1 to 28, 2022 · NWS EPZ · 10 events in 10 counties and zones

Another month of well below normal precipitation kept much of Southwest New Mexico in Severe(D2) to Extreme(D3) drought.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Another month of well below normal precipitation kept much of Southwest New Mexico in Severe(D2) to Extreme(D3) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 31, 10:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 31, 10:30 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1030 PM MST Mon Jan 31 2022

.AVIATION...06Z TAF CYCLE
VFR conditions will continue at all terminals thru the TAF
period. We will however see a general increase in cloud cover over
the next 24 hours as a developing system to the west draws near.
Initially P6SM with BKN250 along with WSW sfc winds generally
below 10 KTS. Wind speeds will increase from the SW to 12-15 KTS
gusting to around 20 KTS between 21Z and 02Z with SCT100 BKN-
OVC200-250 expected across the region. Visibility will remain P6SM
as any precipitation will hold off until after the TAF period.

&&

.PREV DISCUSSION...252 PM MST Mon Jan 31 2022...

.SYNOPSIS...
Fair weather continues this evening and tomorrow ahead of the
next storm system that will be affecting the region during the
second half of the week. On Wednesday, an upper trough brings
lowland rain showers, and mountain snow showers above 6500 feet.
Rain and snow accumulation will be light. Weather conditions will
continue to deteriorate on Wednesday night into Thursday morning
with the arrival of a strong backdoor cold front. The combination
of these two systems bring precipitation, mostly snow through the
Borderland. Also very cold temperatures are expected behind the
front leading to a long stretch of temperatures in the 30s or
lower. Conditions improve on Thursday evening as we dry out, but
cold temperatures persist into the weekend.

&&
29

.DISCUSSION...
.SHORT TERM...Tonight and Tuesday...
Quiet weather in the short term.  There are some high clouds
starting to move into the west as upper flow turns more west and
then slightly southwest. The clouds will thicken up through the
evening across most of the area and generally linger around through
the day Tuesday. This will help to keep temperatures mild overnight
with most areas likely remaining in the 30s with 20s in the
mountains. Some westerly winds of 5-15 mph will aid in keeping temps
warm as well. Tuesday looks like today with just the aforementioned
high clouds around. Temperatures will be close to or just a couple
degrees cooler due to the cloud cover. Winds will start to pick up
in the afternoon out of the west, generally 10-20 mph, otherwise no
significant weather is expected.

&&
26

.LONG TERM...Tuesday Night through Sunday Night...
The weather slowly starts to deteriorate on Tuesday night and
Wednesday. The Sacramento Mountains may see some flurries
overnight, nothing significant. On Wednesday, an upper trough
descending through the western US, will reach the Desert
Southwest. This system brings lowland rain showers and mountain
snow showers. Accumulations will be in the light side. Rain
amounts will be less than 0.25 inch and snow amounts above 6500
feet will be generally below 3 inches. Although the highest
elevations of the Sacs may see higher amounts. But my confidence
is low to moderate with the snow amounts for the Sacs.

The main story this week happens on Wednesday night and Thursday
morning. The passage of the upper trough from the west along with
a backdoor cold front moving into the Borderland. Deterministic
models have been struggling with the passage of this feature. The
ECMWF currently is the most progressive pushing the trough axis
out east by Thursday morning, while the GFS/NAM/CMC lag behind it
at different rates. If you read the previous discussion it appears
the latest runs have flipped from the previous run, with the
ECMWF now leading the other models. The faster pace of the EC, and
its ensemble members clears the precipitation faster than the
other models. The GFS/NAM/CMC give a better chance for
precipitation in the lowlands on Thursday morning once the
backdoor cold front pushes through. The timing of the backdoor is
a bit uncertain. Currently, models have the frontal passage up to
the Rio Grande Valley in the very early morning hours of Thursday.
However, if the front were to accelerate a bit the lowlands would
be able to receive more snow than what we are expecting at the
moment. In the past, this type of systems have moved faster. So,
we will keep an eye on it over the next few days. Hence, the
uncertainty about this event. Behind the front snow levels will
drop to below 3500 feet. Thus, we will see snow to a certain
degree across the area. Looking at snow total we will be issuing a
winter weather watch later today or tonight for the Sacramento
Mountains. The lowlands east of the Rio Grande may need a winter
weather advisory, based on snow total on Wed night to Thurs, but
will wait to see the new model runs tomorrow.

We are more confident about how cold the temperatures will be
behind the frontal passage. Max temperatures on Thursday will be
20 to 35 degrees below normal. I kept the lowland max temperatures
on Thursday and Friday slightly above freezing, but there is the
possibility for some areas in the lowlands staying below freezing
through Saturday morning, if some models are to be believed. The
GEFS 2-m temp plumes do keep El Paso below freezing both on
Thursday and Friday. The Sacramento Mountains will stay below
freezing through Saturday. Also, temperatures will remain below
normal through the weekend across the CWA.

The reason for the below normal temperatures this weekend is
associated to another shortwave trough ejecting from the main flow
and advecting more cooler air to our area. Thus, cold temperatures
are expected through the weekend. However, we will be warmer than
in the previous days. Afternoon highs will be 10 to 15 degrees
below normal for the season. At least, we will be dry after
Thursday evening.

&&
26

.FIRE WEATHER...
Tuesday will be similar to today with just some mid and high clouds
around the area.  Temperatures will be similar to today with RH's
again falling into the teens. West winds will pick up in the
afternoon but remain under 20 mph. A deepening trough will move into
the western U.S. for Wed into Thu with increasing moisture and a
push of very cold air overnight Wed. This will bring widespread
lowland rain and mountain snow Wed with all areas changing over to
snow for Thu.  Some significant accumulations are possible in the
Sacramento Mountains with light accumulations on the lowlands with
greatest totals the further east you go. Temperatures will remain
much below normal through the weekend, but dry conditions return.

&&
26

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 40  65  44  59 /   0   0   0  30
Sierra Blanca           41  63  42  55 /   0   0   0  20
Las Cruces              34  62  38  57 /   0   0   0  20
Alamogordo              31  61  36  54 /   0   0   0  30
Cloudcroft              29  42  24  31 /   0   0  10  40
Truth or Consequences   35  61  34  54 /   0   0   0  30
Silver City             34  55  30  45 /   0   0   0  40
Deming                  34  62  32  56 /   0   0   0  30
Lordsburg               31  60  32  54 /   0   0   0  40
West El Paso Metro      37  64  45  57 /   0   0   0  20
Dell City               31  62  35  57 /   0   0   0  30
Fort Hancock            34  66  42  60 /   0   0   0  20
Loma Linda              34  58  39  53 /   0   0   0  30
Fabens                  37  67  41  59 /   0   0   0  20
Santa Teresa            34  63  39  57 /   0   0   0  20
White Sands HQ          40  63  43  56 /   0   0   0  30
Jornada Range           26  61  36  55 /   0   0   0  30
Hatch                   34  63  34  57 /   0   0   0  20
Columbus                37  64  37  57 /   0   0   0  20
Orogrande               32  63  40  56 /   0   0   0  30
Mayhill                 34  54  30  43 /   0   0  10  40
Mescalero               32  52  28  40 /   0   0  10  50
Timberon                32  51  29  40 /   0   0  10  40
Winston                 26  57  23  49 /   0   0   0  40
Hillsboro               36  59  32  51 /   0   0   0  30
Spaceport               31  60  31  54 /   0   0   0  30
Lake Roberts            21  52  26  43 /   0   0   0  60
Hurley                  29  58  27  48 /   0   0   0  40
Cliff                   24  59  26  53 /   0   0   0  50
Mule Creek              21  55  29  47 /   0   0   0  60
Faywood                 35  57  31  49 /   0   0   0  30
Animas                  32  63  33  55 /   0   0   0  40
Hachita                 34  62  32  54 /   0   0   0  30
Antelope Wells          33  61  34  54 /   0   0   0  30
Cloverdale              35  58  35  48 /   0   0   0  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27-Laney
Hazardous weather outlook, Jan 31, 6:07 AM MST, 17 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
607 AM MST Mon Jan 31 2022

NMZ401>417-TXZ418>424-011315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
607 AM MST Mon Jan 31 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The next storm system will come into the picture on Wednesday.
Breezy winds and chances for mountain snow showers and lowland
rain showers can be expected. By Wednesday night and into Thursday
morning, colder air and breezy winds will move into the area
behind a strong cold front. Area mountains will continue to see
snow on Thursday, with the possibility of some light snow
accumulations across the lowlands. If snow accumulations occur, be
sure to be cautious and take it slow on roads and highways. High
temperatures on Thursday and Friday will be twenty to thirty
degrees below the seasonal average, with lowlands struggling to
get above freezing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of February. The Buckhorn Cooperative Observer reported only 0.12 inches of precipitation which was 0.92 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

Severe(D2) drought conditions continued through February. The Cooperative Observer in Gila Hot Springs recorded only 0.01 inches of precipitation which was 0.94 inches below normal.

Drought, Southern Gila Foothills/Mimbres Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of February.

Drought, Southwest Desert/Lower Gila River Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month. The Cooperative Observer in White Signal recorded 0.12 inches of precipitation which was 0.94 inches below normal.

Drought, Lowlands of the Bootheel

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

All areas of the zone remained in Severe(D2) drought with just the southeast corner in Moderate(D1) drought. The Antelope Wells Cooperative Observer recorded 0.12 inches of precipitation which was 0.31 inches below normal.

Drought, Uplands of the Bootheel

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of February.

Drought, Southwest Desert/Mimbres Basin

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The northwest half of the zone remained in Severe(D2) drought while the southeast was in Moderate(D1) drought. The Deming Airport reported only 0.01 inches of precipitation which was 0.61 inches below normal.

Drought, Eastern Black Range Foothills

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

All areas of the zone remained in Extreme(D3) drought except for the far north which remained in Severe(D2) drought. The Hillsboro Cooperative Observer recorded 0.01 inches of precipitation which was 0.41 inches below normal.

Drought, Sierra County Lakes

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

Extreme(D3) drought continued for most of the zone except the far east which was in Severe(D2) drought. The Truth or Consequences Airport recorded 0.18 inches of precipitation which was 0.12 inches below normal.

Drought, Northern Dona Ana County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The western half of the zone remained in Severe(D2) drought while the east was in Severe(D1) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009214, 1009215, 1009217, 1009218, 1009219, 1009220, 1009221, 1009222, 1009224, 1009225.